Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

An extension of Rellich's inequality


Author: Donna Marie Bennett
Journal: Proc. Amer. Math. Soc. 106 (1989), 987-993
MSC: Primary 35P05; Secondary 35J30, 47F05
DOI: https://doi.org/10.1090/S0002-9939-1989-0955455-6
MathSciNet review: 955455
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we present a theorem which extends the results of an inequality originally due to Franz Rellich [4]. The theorem by Rellich establishes an inequality widely used in the spectral theory of partial differential operators. Our theorem allows for a broader range of application by extending the class of functions to which the theorem is applicable. Many authors call upon inequalities similar to the one established in our theorem in dealing with problems concerning essential self-adjointness of Schrödinger operators and other problems arising in oscillation theory of elliptic operators.

In the first part of the paper we present Rellich's inequality and discuss some problems dealing with symmetric operators on Hilbert spaces where Rellich's inequality is a useful tool.

We shall also discuss some important extensions of Rellich's work which were established by other mathematicians. One such extension was proved by W. Allegretto [1] in dealing with elliptic equations of order $ 2n$. Another extension was established by U. W. Schmincke [5] in considering essential self-adjointness criteria of Schrödinger operators. Schmincke's extension is of particular interest to us due to his elegant proof. We follow Schmincke's method of proof.

We then state and prove our generalization of Rellich's inequality along with a useful corollary.

The paper concludes with a few brief comments on our result and other work which could be done with Rellich's inequality.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35P05, 35J30, 47F05

Retrieve articles in all journals with MSC: 35P05, 35J30, 47F05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1989-0955455-6
Keywords: Rellich's inequality, essential self-adjointness, oscillation theory, elliptic operators
Article copyright: © Copyright 1989 American Mathematical Society